Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 163, NWS Twin Cities, MN

July 25, 1999Barron County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 1999, 10:13 PM CDT for Barron County, Rusk County, Wisconsin. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1999, 10:13 PM CDT (03:13 UTC)
Expired
Jul 25, 1999, 11:15 PM CDT
In force
62 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Barron County, WI, Rusk County, WI

The radar

The Duluth radar (KDLH), 164 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 10:25 PM CDTThunderstorm Wind 52Barronett, WIEstimated winds, few trees down.
Jul 25, 10:35 PM CDTThunderstorm Wind 60Cumberland, WIEstimated winds, numerous trees down.
Jul 25, 10:40 PM CDTHail 1Cumberland, WI
Jul 25, 10:42 PM CDTThunderstorm Wind 55Hawkins, WIEstimated winds, several trees down.
Jul 25, 10:50 PM CDTThunderstorm Wind 50Rice Lake, WIEstimated winds, scattered trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2267 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 260314
SVRMSP
WIC005-107-260415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1013 PM CDT SUN JUL 25 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRON COUNTY IN WEST CENTRAL WISCONSIN
  RUSK COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1115 PM CDT

* AT 1013 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES
  NORTHWEST OF CUMBERLAND...OR ABOUT 18 MILES NORTHEAST OF BALSAM    
  LAKE...MOVING SOUTHEAST AT 40 MPH.  A SECOND CLUSTER OF SEVERE     
  THUNDERSTORMS WAS OVER RUSK COUNTY...FROM NORTH OF BRUCE TO NEAR   
  LADYSMITH.  

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  RICE LAKE
  BARRON
  LADYSMITH
  BRUCE
  CHETEK
  PRAIRIE FARM  
 
LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:00 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 25, 8:00 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 PM CDT SUN JUL 25 1999

FORECAST CONCERN NEAR TERM...SEVERE THUNDERSTORM POTENTIAL.

OUTFLOW FROM NORTHEAST MN COMPLEX MOVING SLOWLY SOUTHWARD MAINLY FAR
EASTERN CWA.  THIS WILL LIKELY SAG INTO NORTHERN WI CWA.
OTHERWISE...APPEARS TO BE WEAK SURFACE CIRCULATION OVER FAR WEST
CENTRAL N...AT APEX OF OUTFLOW AND REAL COLD FRONT WHICH WAS MOVING
INTO WESTERN MN AS OF 00Z.  THIS LIKELY CAUSED FLAIR UP OF
CONVECTION IN FAR WEST...WITH STRONG WINDS REPORTED IN STEVENS CO.
THIS SHOULD ALL SAG S-SEWRD DURING THE NIGHT.  OTHER CONCERN IS WHAT
WILL HAPPEN WHEN WESTERN IA VORT MOVES INTO SERN MN.  COULD GET
HEAVY RAIN WITH THIS MERGING WITH FRONT/OUTFLOW. MAIN THREAT FROM
ALL STORMS SHOULD BE FROM STRONG WINDS...WITH MARGINAL SEVERE
HAIL...WITH POSSIBLE BRIEF TORNADO IN WEST CENTRAL MN NEAR SURFACE
LOW CIRCULATION NEXT COUPLE HOURS.  23Z DPI CAPE INDICATES 3000-5000
J/KG OVER FAR SOUTHERN MN WITH LI'S TO MINUS 11.  SHOULD SEE
ACTIVITY SAG SOUTHEAST OVER CWA REST OF NIGHT.

WILL CLEAN UP EARLIER UPDATE FOR WATCH.

.MSP...SEVERE THUNDERSTORM WATCH MUCH OF CENTRAL MN UNTIL
MIDNIGHT.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:32 PM CDTSevere Thunderstorm WarningMPXRusk43 min
Jul 25, 10:50 PM CDTSevere Thunderstorm WarningMPXChippewa55 min
Jul 25, 11:11 PM CDTSevere Thunderstorm WarningMPXRusk49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.